So every now and then Jesse (5) will wake up usually around 3 am, and say his head hurts, so as always we'll check his levels and he'll be around 3.5 mmol, so sometimes we'll give him apple juice, sometimes icing sugar, but no matter what we give him, a little while after, it'll come right back up, it doesn't help he'll be flopping back and forth with exhaustion saying my head hurts my head hurts, so i guess my question is what is your suggestion to help out a little boy with early morning lows that won't make him sick
To keep him from going low again, you have to give him some protein to help stabilize his blood sugars. I would recommend giving him the fast acting sugars and then giving him some peanut butter or cheese/meat stick for the protein. Hopefully this will help!
He needs either less basal insulin, or a snack (with protein) before he goes to bed. Ask your doctor about it.
I always hesitate giving advice on insulin dosing for children since it can be different from dosing for adults. It does sound like there may be too much basal insulin given in the evening. An adult diabetic can usually start splitting that dose and taking part in the evening, and part in the morning. That would mean the evening dose is smaller, and that would probably help, or even eliminate the low during the night. Trial and error could help in deciding how to split the basal dosage. It would not necessarily need to be half in the evening, and half in the morning, but the doses should be approximately 12 hours apart.
I didn't use to have this problem, but the last couple weeks I have had early morning lows. I started doing a temp basal at night on my pump. I lower my basal rate by -35%
I haven't really ever had this problem with my son because he rarely wakes up in the night. If I check him and find he is low, he is SO out of it - just in a sleepy way - that it can be hard to get him to drink or treat the low.
So what you are saying is that no matter what you use to treat the low - the BG comes up but the headache doesn't go away right away? It may help to give a little protein but that really is just to prevent a spiking BG and then it going low again. I don't know that it will help with the headache. I would try giving him a small dose of ibuprofen for the headache - mostly cause both my kids usually calm down quite a bit about a headache if I give them some medicine for it. (Probably placebo effect, but I don't care as they are able to go to sleep again.)
Another option would be to stay up with him and talk quietly and rub his back or cuddle up with him until he falls back asleep. It is tough when our kiddos don't feel good and there is not really anything we can do to take the pain away fast!
i guess i should've been a little more direct, when i said it comes right back up, I had meant throwing up
so with him uncontrolable from the headache, and his stomach not agreeing with anything we give him, is there anything light on the stomach anyone can recommend, that would raise his levels.. this early morning wake up generally only happens once maybe twice a month, and you're right JDVsMom, what kid doesn't like a back rub, that certainly does calm him down after a while..
Yeah - I totally didn't understand that the food was not staying down!
I would definitely talk with your endo. I wonder if your son is not experiencing an even lower blood sugar and you are seeing the 3.5 on his way back up after his own body has kicked out some glucagon and resulting glucose from liver to try to raise it up. I wonder if that normal chain of events would make him sick to his stomach? It could definitely explain the severe headache - to have had a REALLY low BG. Your endo should be able to answer this.
Do you do middle of the night BG checks every night?
If he is low, you really need something that will raise him quick - the icing is probably the best in that regard. Also if you can even rub some on his gums or inside his cheeks it will absorb and help to raise his BG even if what he swallows gets thrown up. I don't consider any normal treatments particularly hard on his stomach - I would be hesitant to try peanut butter in this instance. Maybe Saltines since then there is a little substance in the stomach - not just a liquid?